Eosinophilic folliculitis of the scalp associated with PD-1/PDL1 inhibitors.J Cosmet Dermatol. 2020 Apr 12 [Online ahead of print]JC
Immune checkpoint inhibitors are monoclonal antibodies which target immune "checkpoints" enhancing T cell-mediated cytotoxic and antitumor responses. Together to the amazing results, these drugs are associated with some peculiar adverse events called immune-related adverse events. Alopecia is one of these. It is usually reported to be clinically and histologically similar to alopecia areata.
We report a case of eosinophilic folliculitis of the scalp occurred during nivolumab therapy, its management and some pathogenetic hypotheses.
Herein, we report the first case of eosinophilic folliculitis of the scalp occurred during nivolumab therapy, firstly appeared as a lichen planopilaris. Topical steroids and fusidic acid cream were applied with partial benefit and a scaring outcome. No discontinuation of nivolumab was required.
Immune checkpoint inhibitors induced inflammatory response leads to the exposure of hair follicle antigens and a consequent loss of Immuno Privilege. We hypothesize a role of steroids in deviating a primarily lichenoid reaction toward a folliculitis.